Pharmacy News

Be cautious with topical thrombin

Hospitals should be alert to potential problems with giving topical thrombin intravascularly, the Institute for Safe Medication Practices (ISMP) warns hospital pharmacists.

Thrombin products are produced as a frozen solution and a reconstituted powder, and they can be packed with a parenteral syringe for the purpose of preparing and withdrawing the product.

Since topical thrombin can stop minor bleeding, it should only be applied to the surface of a bleeding tissue, and it should never be injected systemically. If the product is injected systemically it could lead to clotting and death.

ISMP describes an incident where a hospitalized patient was given topical thrombin 5,000 units intravenously, which soon after led to the patient's cardiopulmonary arrest and death.

Hospital pharmacies need to make certain staff are trained to read the thrombin labels, which warn against injecting the product. This routine practice should prevent staff from mistaking topical thrombin with parenterals.

ISMP suggests these precautions be taken:

  • The hospital pharmacy should prepare, label, and dispense the drug, including doses used in the operating room;
  • Hospital staff should never leave a topical thrombin vial or syringe at the patient's bedside because it might be confused as a parenteral product;
  • Put the product's warning label, saying, "For topical use only — do not inject," to syringes containing topical thrombin;
  • Consider using solutions of topical thrombin that can be used with an absorbable gelatin sponge, if it's appropriate for the patient's surgery; also, a dry form of topical thrombin can be placed on oozing surfaces;
  • Hospital pharmacies might consider using spray kits of topical thrombin products, but should again refrain from leaving reconstituted topical thrombin in an unlabeled syringe before attaching the spray mechanism.

For more information, check out the ISMP Medication Safety Alert's March, 2008, issue, available at www.ismp.org/newsletters/nursing/articles/2008_03-1.asp.

Off-label injection of P 32 is problematic

FDA MedWatch issued a warning in September, 2008, that patients injected with chromic phosphate P 32 suspension, or Phosphocol P 32, into a joint might be at greater risk for leukemia.

A 9-year-old child and a 14-year-old child with hemophilia developed acute lymphocytic leukemia about 10 months after receiving intra-articular injections of Phosphocol P 32 (0.6 and 1.5 mCi total dose, respectively), according to FDA MedWatch.

The MedWatch report also warns that radiation injury, including necrosis and fibrosis, to the small bowel, cecum, and bladder, could follow administration of P 32 into the peritoneal cavity.

Both adverse reactions were associated with post-approval use, and the FDA has no estimate as to their frequency.

A full report can be found at the FDA's web site at www.fda.gov.